Drug addiction continues to be a serious and scary epidemic in the United States. Synthetic opiates are, perhaps, the scariest of all.

They may not seem as damaging as “street drugs” like crack cocaine or heroin. But what makes them appear to be safe is what makes them so dangerous. Synthetic opiates are available to anyone with a real — or even fake — prescription at any time.

In 2017, there were more than 70,000 deaths due to overdose. This is a 16% increase since 2014. Officials believe the opioid epidemic is responsible for the uptick in overdose deaths.

In fact, the CDC reports 130 Americans die every day due to an opioid-related overdose. This opioid epidemic led the Department of Health and Human Services to declare the U.S. had a public health emergency in 2017. 

One of the biggest issues with the opioid crisis is knowing when you or someone you love has crossed the line into addiction.

Help is available. But before you or someone you love can get help, it’s important to know the synthetic opiates symptoms and warnings signs of addiction. 

Symptoms of Addiction to Synthetic Opiates

The cost of prescription opioid misuse is a burden the entire U.S. feels. Not only does opioid overdose take the lives of thousands, but it costs $78.5 billion every year.

It’s also difficult to detect abuse. That’s because unlike many street drugs, synthetic opiates are widely taken in their original pill form. This means there aren’t always “track marks” on a user’s body or visible signs of paraphernalia like needles, spoons, or pipes.

To an opioid abuser, it may seem as if opioid abuse isn’t a “big deal” or that people are making a bigger deal about it than it is. But the numbers don’t lie. Neither due to 130 families every day that have to say goodbye to someone who OD’d on opioids.

Because a user builds up a dependency, their tolerance increases. This leads to them taking more opioids to feel the “high effect.” This increase in dosage causes several symptoms that are dangerous and tell-tale signs the person is misusing synthetic opiates.

Some of the symptoms of synthetic opiates addition include:

  • Bluish fingertips or lips
  • Constipation
  • Constricted pupils
  • Hypotension
  • Itching
  • Nausea
  • Reduced consciousness
  • Slowed breathing
  • Slowed heartbeat
  • Vomiting

Opioid addiction is clearly dangerous. That’s why getting help to overcome the addition is so important. Along with these symptoms, there are also warning signs to look out for.

Warning Signs a Loved One May be Abusing Synthetic Opiates

If you suspect someone you love has an addiction to synthetic opiates, you may not always see the physical symptoms of abuse. So, how can you tell they’ve developed an addiction

There are some telltale behavioral signs you can look for to determine if someone you love has an opioid addiction:

  • They become desperate to refill a prescription or have a doctor write them a new one
  • They start showing signs of withdrawal after a few hours of stopping use
  • They begin taking more and more synthetic opiates
  • They take synthetic opiates for longer than prescribed
  • They ignore repeated negative consequences as a result of their misuse/abuse
  • They isolate themselves from friends and family
  • They miss work or other scheduled events due to drug use
  • They begin making up excuses for borrowing money or not paying their bills
  • They display erratic behavior
  • They can’t stop taking synthetic opiates, even though they try

There are many steps to take if you suspect someone you love has an opioid addiction. We discuss some of these below.

Is My Child Using Synthetic Opiates?

The most important thing if you suspect your child is misusing synthetic opiates it to get them help. There are also important things you can do as their parent.

Step 1 is to talk to your spouse or the child’s other parent. When doing so, keep some things in mind:

  • Come to an agreement on getting your child help
  • Do not play the “blame game”
  • Encourage each other to speak to your child from a place of love, not anger
  • Even if you disagree, be a united front

When you decide to confront your son or daughter, understand that addiction is a disease. In most cases, they don’t want to be addicted to drugs and they don’t like the person they’ve become.

Remind them that you’re there for them and that you’ll help them get through it. Comfort them, but be firm in your stance to get them treatment.

Is My Parent Using Synthetic Opiates?

If you’re a child who suspects your parent’s prescription opioid use has developed into an addiction, you may feel helpless. That feeling is understandable. But, it doesn’t have to be that way.

The CDC recommends asking three specific questions to determine if your parents have an addiction. 

How Long Have They Taken Painkillers?

Three to seven days is the typical length of an opioid prescription. Using opioids for longer than a week can lead to addiction. Taking opioids for longer than three months increases this risk by 15 times.

How Much Are They Taking? 

The CDC says people should always take the lowest possible dose. A dose of 90 MME or more can increase someone’s risk of overdose by 10 times.

How Else Are They Managing Their Pain?

The CDC warns that long-term opioid misuse builds up a tolerance to the medication. After a week of use, OTC pain relievers usually suffice, unless it’s an extreme circumstance. If your parent claims common pain relievers like acetaminophen (Tylenol), ibuprofen (Advil) or naproxen (Aleve) aren’t helping, they may have an opioid addiction.

It’s possible your mom or dad doesn’t realize they’ve developed an addiction. That’s because opioid addiction can creep up on them without them knowing. 

Intervention for Synthetic Opiates Abuse

After it’s established that your loved one has an opioid addiction, staging an intervention may be in order. 

An intervention is a gathering of close friends and family that also recognize your loved one has an addiction. Led by an intervention specialist, friends and family confront the addict in a safe environment. 

One by one (if one so chooses), everyone who attends points out to the addict examples of their destructive behavior. They tell the addict how that behavior has had a negative impact on their life.

Finally, they offer solutions for the addict to get help. Usually, this is in the form of inpatient or outpatient treatment. 

Studies show interventions are effective. But they must be done properly. Reach out to an intervention specialist today.

Synthetic Opiates Symptoms and Warning Signs: What’s Next

Is someone you love showing the typical synthetic opiates symptoms and warning signs of addiction? If so, help is a phone call away.

At Addiction Treatment Services, our goal is to find the best treatment possible for your loved one. We’ll work with the insurance provider to lessen the financial burden of treatment.

Contact us today. Let us help get your loved one on the road to recovery.